Menorrhagia is common in adolescents and may necessitate treatment with hormonal contraceptive agents. We describe a case of an adolescent female recently initiated on combined hormonal contraceptive pills with passage of an endometrial cast, a rare complication of hormonal contraceptive therapy. Similarities between this case and limited existing literature shed light on the potential pathophysiology and management of this rare, adverse event. As demonstrated by our case, membranous dysmenorrhea, the term for pain associated with shedding an endometrial cast, should be part of the differential diagnosis of an adolescent female with lower abdominal pain who has recently initiated hormonal contraceptive therapy.
- Endometrial cast
- Membranous dysmenorrhea
ASJC Scopus subject areas
- Pediatrics, Perinatology, and Child Health
- Public Health, Environmental and Occupational Health
- Psychiatry and Mental health